GCA journey

I have had GCA for 2years now on 14mg of Pred and also Leflunomide 10 mg a day plus all the other concoctions that go with this weird disease. My illness started with pains in the hips thinking I needed a hip replacement had an x ray and also a blood test x ray was fine bloods were through the roof GCA was diagnosed. I have had a couple of flares and have had to go back up on a higher dose of Pred also had 2 teeth out which was fine but it seems I go along ok then the hips and pelvis start hurting and even where I had the teeth out it starts to ache head gets this muzzy feeling have no energy also cannot hear as well as I did does it affect anyone else's hearing. Sometimes feel nearly normal and do most things ok but when this hits in feel incapable of anything do others get the same feeling? does it ever end?

8 Replies

  • Hi - I've also had GCA for over two years, plus RA for five years and Sjogren's for two. I'm on a very slow reducing dose of pred - now down to 14/13 - to enable me to have both hips replaced - won't be done under 10mg. However, since starting the slow reduction as per PMRpro's recommendation, I seem to be doing OK re the GCA symptoms (fingers crossed I'll get there this time!) but have awful pain in hands, knees, ankles on waking, plus the ongoing hip pain, and my hearing seems to be not what it was, according to my partner! I often feel like staying in bed all day because of the fatigue, and in fact usually don't get up till 9.30, but force myself to get up to try to maintain a reasonably normal day. Bloods are regularly very high, and my teeth are losing chunks also. I'm due to start Leflunomide next week (Azathioprine made me sick all the time) and hope that will help withdropping the steroids. It's a rum business, this autoimmune stuff. I find that taking a powerful painkiller (Panadol Extra) on top of the morphine does make some difference in the morning and enables me to get moving.

    Keep your chin up and remember there are lots of us out there struggling also, and wishing you well in your fight!

  • Thank you for your reply it puts things in perspective to know there are other people with the same or worse problems out there and it gives you the re-assurance you are not.

    Good luck in your journey!

  • Hi, I was diagnosed with GCA 14months ago & have had probably one of the worst years in my life! I also get this muzzy head & yes, I think my hearing on the left side (which is where my headaches were) is not as good as it was. The fatigue is very depressing & worse because everyone says "you look really well now", I agree about this autoimmune illness it's frustrating & debilitating but it's good to know that we are not alone. Some days I also begin the day feeling quite normal (wonderful) but it tends to catch me in the afternoons and I generally have to "go for a small nap" & I also tend to get pins & needles now at the side of my head.

    Hope you soon have more normal days than bad.

  • Thank you theresa49 all you have said reminds me of myself so it is good to know we are not on our own. Feeling almost normal today and the afternoon naps are getting shorter hope I haven't spoke too soon! On grandchildren care for next 2 days plus the dog so might need a nap on the third day. definitely getting more energy than I had a few months ago but seem to get a lapse every now and again. Take care and onwards and upwards.

  • If the blood supply to the area of the ears is compromised in GCA it can also cause hearing problems - it is mentioned in many texts about GCA.

    There are quite a few people on the forums with GCA and I know of only one person who got off pred in 2 years. There is also one lady with PMR who took a mere two years to get to zero. The rest of us are more like 4 years or more - but there are also quite a few of them who are at zero pred. It does go eventually when well managed.

  • thank you for your reply I suppose patience is a major part of this illness and accepting you have to do things differently than you did before. I am going on holiday abroad for a week shortly what happens if I have a flare do I increase my Pred last one I had to go back up to 30 mgs? Now on 14 mg

  • The best thing is to check with your rheumy what he would like you to do in such a case. You should always carry enough tablets with you to cover such an eventuality - even in the UK. The chances are that if you don't try reducing you are unlikely to have a flare in that short a period of time - the vast majority of flares are due to reducing the dose too fast or too far. Never reduce shortly before a holiday or something demanding is on the horizon.

    Where are you going? Be sure to take your EHIC card within the EU and be sure your insurance knows about ALL of your medical history just in case. I live in Italy and before we actually moved here I had an excellent relationship with both the GP and the local rheumy when here on holiday - but this is a German speaking area and I speak fluent German. Your insurance company may be helpful with interpreters in the remote chance you need one - you cannot assume everyone can speak English even though many do!

    Enjoy your grandchildren - but be sure not to overdo it with them either. No heroics!!

  • It am going to Palma Majorca have got my medical card and also notified my travel insurance of my situation so hopefully everything will be fine. some days feel nearly normal and look really well but you know when you have over done things and need to rest trouble is people think you are ok and why do you keep needing to rest but thanks to this site I know it isn't just me.

    also some days feel so low but my consultant said mood swings come with the steriods so just have to bear with it till it goes.

    Thanks for your reply and advice

You may also like...